Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Albany, NY

May 28, 2002Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 28, 2002, 2:44 PM EDT for Berkshire County, Massachusetts. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2002, 2:44 PM EDT (18:44 UTC)
Expired
May 28, 2002, 3:45 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:50 PM EDTHail 0.88North Adams, MA
May 28, 3:15 PM EDTHail 0.88Windsor, MA
May 28, 3:30 PM EDTHail 1Windsor, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 281844
SVRALY
MAC003-281945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
243 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 345 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ADAMS...OR ABOUT 4 MILES SOUTH OF NORTH
  ADAMS...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADAMS AT 250 PM EDT
  CHESHIRE AND NEW ASHFORD AT 330 PM EDT

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE 
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR NORTHERN BERKSHIRE 
COUNTY UNTIL 815 PM EDT.  HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH 
AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND 
IF THREATENED BY FLOOD WATERS.


$$

LAT...LON 4274 7295 4275 7324 4254 7324 4244 7310

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 28, 1:25 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT TUE MAY 28 2002

DISC...

UPDATE TO INCLUDE FLOOD WATCH CENTRAL AND SOUTHERN TIER ZONES
VALID UNTIL MIDNIGHT TONIGHT.

ATMOSPHERE SUPPORTS AND CURRENT RADAR CONFIRMS SLOW MOVING
AND TRAINING CELLS ALONG OLD STALLED FRONTAL LIFT AREA.
HAIL AGAIN LIKELY TODAY...BUT MOST CONCERN FOR POSSIBILITY
HEAVY 2-4 INCH RAINS CAUSING LOCAL FLOODING.

UPDATED ZONES TO FOLLOW SHORTLY.  TOTALLY NEW DIGITAL
PACKAGE COMING BEFORE 4 PM.

.HYDROLOGICAL STATUS...RVRS W/I BANKS ATTM.  TSTMS W LCLY HVY RN MAY
CAUSE SOME LOCAL FLOODING.

.ALY...FLOOD WATCH UNTIL MIDNIGHT...NYZ047>54-058>61-063>066
AND VTZ013-014-MAZ001-CTZ001.

WILEY

In the hours before

Local storm report, May 28, 12:32 PM EDT, 2 hours 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1231PM     TUE MAY 28 2002
#2 0000002 000
CBSO WLSR QHQT QTRF WAPT APTS
07835    FILE 28   BROOME COUNTY EMER SRVCS NY003013P        MAY 28-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   FLASH FLOODING ROAD DAMAGE

DETAILS CONCERNING EVENT: FLASH FLOODING FROM ISOLATED HEAVY DOWN POURS HAS
CAUSED DAMAGE TO ROADS AND COLVERTS AND SOME FLOODING OF ROADS AND HOMES IN
ISOLATED AREAS

COUNTY(S) AFFECTED: BROOME

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VESTAL ROSS HILL RD / MAIN
ST

DATE AND TIME CONDITION STARTED: 5/28/02 11-00 AM
DATE AND TIME CONDITION ENDED: IN PROGRESS
EXTENT OF DAMAGE OR AREAS IN DANGER: UNKNOWN AT THIS TIME

NUMBER KILLED: 0        NUMBER INJURED: 0
REMARKS: TOWN OF VESTAL EOC ACTIVATED  COUNTY EMERGECNY MGMT IS MONITORING
SITUATION

AUTH PHONE #: 607 778-1208

AUTH EMERGENCY MGR MICHAEL F ASWAD                  FRANTZ 12-29 PM

OPER - MULVEY,KIMBERLY                1231
Special weather statement, May 28, 1:08 PM EDT, 1 hour 36 minutes before
CTZ001-MAZ001-NYZ032-033-039>043-047>054-058>061-063>066-VTZ013-014-
290100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT TUE MAY 28 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND.

GENERALLY THIS AREA WILL INCLUDE THE CATSKILLS...THE HUDSON VALLEY
FROM THE CAPITAL DISTRICT SOUTHWARD...EXTREME SOUTHERN VERMONT
...BERKSHIRE COUNTY...AND LITCHFIELD COUNTY.

THE PRIMARY THREAT WILL BE FROM HAIL AND LOCALLY DAMAGING WINDS.

IN ADDITION...SINCE ANY STORMS WILL BE SLOW MOVING THERE IS THE
POTENTIAL FOR LOCALIZED FLOODING IN TORRENTIAL DOWNPOURS.

SHOWERS AND THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

GG
Special weather statement, May 28, 1:12 PM EDT, 1 hour 32 minutes before
NYZ063-064-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM CONTINUES IN CENTRAL ULSTER COUNTY...

AT 112 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF RIGGSVILLE...OR 10 MILES NORTH OF ELLENVILLE...
MOVING EAST AT 10 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY
HEAVY RAIN...WILL BE NEAR...

OLIVEBRIDGE AT 130 PM EDT...
ROSENDALE AND TILLSON AT 200 PM EDT...
BLOOMINGTON AND HURLEY AT 205 PM EDT...

PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS POSSIBLE.
Local storm report, May 28, 2:03 PM EDT, 41 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0201PM     TUE MAY 28 2002
#2 0000002 000
CBSO WLSR WAPT
07836    FILE 28   BROOME COUNTY EMER SRVCS 911 NY003013P    MAY 28-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO SUTY OFFICER

RE FLASH FLOOD MESSAGE #7835 MAY 28-02

TOWN OF VESTAL EOC NO LONGER ACTIVATED
BROOME COUNTY EMERGENCY MGMT MONITORING SITUATION

AUTH PHONE #: 607 778-1208

AUTH BROOME CO EMERG MANAGER MICHAEL F ASWAD     ROGERS/2-01 PM
OPER - MULVEY,KIMBERLY                1400
Special weather statement, May 28, 2:14 PM EDT, 30 minutes before
VTZ013-014-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES...
AT 212 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF WILLIAMSTOWN...MOVING EAST AT 15 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY HEAVY
RAIN...WILL BE NEAR...STAMFORD AT 220 PM EDT...HEARTWELLVILLE AT 230
PM EDT...READSBORO AT 235 PM EDT...WHITINGHAM AT 245 PM EDT...
WILMINGTON AT 250 PM EDT...AND JACKSONVILLE AT 300 PM EDT. RAINFALL
AMOUNTS WILL BE UP TO AN INCH AND A HALF THROUGH 330 PM.
Special weather statement, May 28, 2:18 PM EDT, 26 minutes before
MAZ001-281845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...
AT 218 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES WEST OF FLORIDA...MOVING SOUTHWEST AT 10 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...AND
HEAVY RAIN...WILL BE NEAR...NORTH ADAMS AT 225 PM EDT...
SAVOY AND WILLIAMSTOWN AT 235 PM EDT...CHESHIRE AND NEW ASHFORD AT
245 PM EDT. RAINFALL AMOUNTS WILL BE UP TO AN INCH AND A HALF
THROUGH 245 PM.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:24 PM EDTFlash Flood WarningALYBerkshire6 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.